Kansas, 2012

Hail in Kansas, February 2, 2012

February 2, 2012 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorm developed during the mid day hours of February 2nd, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm developed during the mid day hours of February 2nd, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 2, 11:52 AM CST, 18 minutes earlier.

Area forecast discussion, Feb 2, 11:52 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1152 AM CST THU FEB 2 2012

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MOISTURE IS CURRENTLY ON THE RISE ACROSS THE SOUTHERN PLAINS WITH
MID AND HIGH LEVEL CLOUDS STREAMING IN FROM THE SOUTHWEST. SHOWERS
AND THUNDERSTORMS SHOULD ARRIVE AT ALL TAF SITES EXCEPT FOR CNU
AROUND 6Z FRIDAY. MAINLY MVFR CONDITIONS WILL ACCOMPANY THESE
SHOWERS WITH BRIEF PERIODS OF IFR CONDITIONS WITH HEAVIER RAIN
SHOWERS. WINDS WILL REMAIN OUT OF THE SOUTHEAST AS THE SURFACE
LOW PRESSURE CONTINUES TO MIGRATE EASTWARD...AND CENTERS OVER THE
FORECAST AREA TOWARDS THE END OF THE TAF PERIOD. AS THIS HAPPENS
WINDS WILL SHIFT TO THE NORTHEAST AT RSL AND SLN...BE VARIABLE AT
HUT AND ICT...AND REMAIN OUT OF THE SOUTH AT CNU.

ARL

&&

.PREV DISCUSSION... /ISSUED 537 AM CST THU FEB 2 2012/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION EXPECTED HAZARDS: DETERIORATING CONDITIONS LATE
TONIGHT WITH MVFR/IFR DEVELOPING WITH RAIN/THUNDERSTORMS.

MID-HIGH LEVEL CLOUDS WILL CONTINUE TO OVERSPREAD THE REGION
TODAY WITH SOUTHEASTERLY WINDS DEVELOPING. LOW-LEVEL MOISTURE WILL
SURGE NORTHWARD INTO KS TONIGHT AHEAD OF THE APPROACHING STORM
SYSTEM IN THE SOUTHWEST. LIFT WILL INITIALLY DEVELOP OVER THE
SOUTHERN HIGH PLAINS THIS AFTERNOON. THE LIFT WILL SPREAD EASTWARD
OVERNIGHT WITH RAIN AND EMBEDDED THUNDERSTORMS BECOMING
WIDESPREAD. MVFR CIGS/VSBYS WILL DEVELOP IN CONJUNCTION WITH THE
RAIN...LOWERING TO IFR BY THE EARLY MORNING HOURS AT ALL LOCATIONS
EXCEPT CNU WHERE IFR WILL BE DELAYED TIL THE END OF THE FORECAST PERIOD.

JMC

PREV DISCUSSION... /ISSUED 302 AM CST THU FEB 2 2012/

DISCUSSION...

THE FORECAST HIGHLIGHTS CONTINUE TO REVOLVE AROUND THE SEVERE
THUNDERSTORM POTENTIAL LATE TONIGHT/FRIDAY INCLUDING THE POTENTIAL
FOR SIGNIFICANT RAINFALL TOTALS AND MINOR SNOW ACCUMULATIONS ACROSS
PORTIONS OF CENTRAL KANSAS.

THE STORM SYSTEM OF INTEREST WAS DIGGING INTO THE SOUTHWEST EARLY
THIS MORNING AND IS PROGGED TO EJECT OVER THE CENTRAL PLAINS DURING
THE DAY ON FRIDAY. ANOTHER SEASONABLY MILD DAY IS ANTICIPATED TODAY
WITH HIGHS IN THE LOW/MID 60S.

TONIGHT...THUNDERSTORM CHANCES WILL INCREASE AFTER 03-05Z WITH
INCREASING LARGE-SCALE FORCING FOR ASCENT WITHIN DIFFLUENT FLOW
DOWNSTREAM OF MID/UPPER TROUGH. AS THE LLJ NOSES INTO THE CENTRAL
PLAINS STATES...NAM/GFS PWAT VALUES ARE PROGGED TO EXCEED 1 INCH
EXCEEDING THE 99TH PERCENTILE FOR PWAT CLIMATOLOGY FOR EARLY FEB.
RAINFALL AMOUNTS OF 1-2+ INCHES APPEAR POSSIBLE FOR MUCH OF THE AREA
THROUGH FRIDAY. IN ADDITION...NAM/GFS CONTINUE TO INDICATE A MODEST
AMOUNT OF LOW LEVEL CAPE ALONG/EAST OF THE SFC LOW THROUGH THE DAY
ON FRIDAY ALTHOUGH DIFFERENCES IN TIMING REMAIN. A THREAT FOR SEVERE
THUNDERSTORMS WITH LARGE HAIL STILL APPEARS POSSIBLE LATE THU NIGHT
AND INTO THE DAY ON FRI MAINLY ALONG SOUTH OF US 54.

FRIDAY NIGHT-SATURDAY...RAIN MAY TRANSITION TO SNOW ACROSS PORTIONS
OF CENTRAL KANSAS MAINLY AFTER 05-07Z SAT...BUT THE MORE SIGNIFICANT
ACCUMULATIONS ARE STILL EXPECTED TO FALL NORTH AND WEST OF THE
FORECAST AREA. BY THE TIME THE COLDER AIR ARRIVES...ICE PRODUCTION
WITHIN THE DENDRITIC ZONE BECOMES QUESTIONABLE AS LARGE-SCALE
FORCING FOR SUBSIDENCE/ISENTROPIC DOWNGLIDE INCREASES ON THE
SOUTHERN PERIPHERY OF THE MID/UPPER TROUGH. AT THIS TIME...WE ARE
EXPECTING AROUND AN INCH OR SO OF ACCUMULATION POSSIBLE ACROSS
PORTIONS OF RUSSELL AND BARTON COUNTIES...BUT THIS MAY CHANGE AS WE
PIN DOWN THE EXACT TRACK OF THE MID/UPPER LOW. ONLY MINOR
PRECIPITATION AMOUNTS ARE EXPECTED ON SATURDAY MAINLY ACROSS
NORTHERN AND CENTRAL KANSAS. LOCATIONS NEAR THE OKLAHOMA STATE LINE
MAY EXPERIENCE CLEARING SKIES AND WITH WESTERLY LOW LEVEL
WINDS...HIGHS MAY CLIMB INTO THE LOW 50S. FURTHER NORTH...LIMITED
INSOLATION AND CONTINUED CHANCES FOR FLURRIES OR LIGHT RAIN/SNOW CAN
BE EXPECTED AS THE MID/UPPER LOW MAKES VERY SLOW PROGRESS ACROSS THE
CENTRAL PLAINS. ANY LINGERING LIGHT SNOW SHOWERS OR FLURRIES WILL
COME TO AN END FROM WEST TO EAST SAT NIGHT WITH LITTLE IF ANY
ACCUMULATIONS ANTICIPATED.

SUN-WED...AT THE START OF THE PERIOD...THE DEPARTING MID/UPPER
TROUGH WILL DAMPEN AND DRIFT EAST WHILE SHORTWAVE RIDGING RETURNS TO
THE CENTRAL PLAINS EARLY IN THE WEEK WITH A RETURN TO NEAR/SLIGHTLY
ABOVE NORMAL TEMPERATURES. UNCERTAINTY GROWS TOWARD THE END OF THE
PERIOD AS A SHORTWAVE TROUGH TRANSLATES ACROSS THE PLAINS...BUT
GIVEN LOW CONFIDENCE WILL MAINTAIN A DRY AND SEASONABLY MILD
FORECAST THROUGH MID WEEK.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  47  55  37 /  10 100  90  50
HUTCHINSON      61  45  52  35 /  10 100  90  60
NEWTON          61  45  53  36 /  10 100  90  60
ELDORADO        61  46  54  37 /  10 100 100  60
WINFIELD-KWLD   63  49  60  39 /  10 100  90  50
RUSSELL         60  41  45  32 /  10 100  90  70
GREAT BEND      60  43  46  33 /  10 100  90  60
SALINA          61  43  48  35 /  10 100 100  70
MCPHERSON       60  45  51  35 /  10 100  90  60
COFFEYVILLE     65  50  63  43 /   0  80 100  70
CHANUTE         65  47  58  43 /   0  80 100  80
IOLA            65  46  57  43 /   0  80 100  90
PARSONS-KPPF    65  49  61  43 /   0  80 100  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 2, 10:08 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1008 AM CST THU FEB 2 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031615-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1008 AM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS MUCH OF
THE AREA THIS EVENING AND TONIGHT. A FEW STRONG STORMS WITH SMALL
HAIL CAN BE EXPECTED OVERNIGHT...WITH LOCALLY HEAVY RAINFALL
POSSIBLE ACROSS CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...
ESPECIALLY ALONG AND SOUTH OF US 54. WIDESPREAD RAINFALL...SOME
LOCALLY HEAVY MAY RESULT IN PONDING OF WATER OR LOCALIZED
FLOODING.

RAIN MAY TRANSITION TO SNOW ACROSS PORTIONS OF CENTRAL KANSAS
LATE FRIDAY NIGHT OR EARLY SATURDAY. LIGHT ACCUMULATIONS OF SNOW
WILL BE POSSIBLE THROUGH SATURDAY EVENING...ESPECIALLY ACROSS
CENTRAL KANSAS ALONG AND WEST OF HIGHWAY 281.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/MWM

The radar

The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kingman

When
February 2, 12:10 PM CST
Where
Kingman County, 2.07 mi N of Murdock
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.650, -97.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365832.